Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Columbia, SC

March 28, 2009Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 28, 2009, 4:58 PM EDT for Clarendon County, South Carolina. It was in force for 77 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2009, 4:58 PM EDT (20:58 UTC)
Expired
Mar 28, 2009, 6:15 PM EDT
In force
77 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:30 PM EDTTORNADO5 E Summerton, SCPOSSIBLE TORNADO. REPORTED BY AMATEUR RADIO OPERATOR JUST SOUTH OF DAVIS STATION.
Mar 28, 6:05 PM EDTTSTM WND DMGTurbeville, SCTREE DOWN ON DILES BAY ROAD IN TOWN OF TURBEVILLE AT 605 PM BLOCKING TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 12:47 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 282058
SVRCAE
SCC027-282215-
/O.NEW.KCAE.SV.W.0008.090328T2058Z-090328T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS NEARING LAKE MARION FROM THE
  SOUTHWEST. THE STORM WAS MOVING NORTHEASTWARD NEAR 35 MPH. 

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THE LAKE 
  MARION AREA AND DAVIS STATION.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3382 7991 3377 7998 3372 7997 3371 7999
      3352 8008 3345 8018 3344 8030 3347 8041
      3349 8043 3392 8004 3395 7997 3389 7994
      3389 7989 3388 7988
TIME...MOT...LOC 2057Z 224DEG 28KT 3336 8046

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:48 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 28, 2:48 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SAT MAR 28 2009

.SYNOPSIS...
A WARM FRONT WILL SHIFT NORTH THIS AFTERNOON AND EVENING...THEN A
COLD FRONT WILL SWEEP THROUGH SUNDAY MORNING. HIGH PRESSURE WILL
BUILD IN MONDAY THEN SHIFT EAST TUESDAY. A FRONT WILL MOVE INTO THE
REGION TUESDAY NIGHT AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE WEATHER THREAT THIS AFTERNOON AND TONIGHT IS THE MAIN
CONCERN. WARM FRONT CURRENTLY STRETCHED ACROSS CENTRAL SC. MAIN COLD
FRONT STILL WELL TO OUR WEST.  AS WARM FRONT SHIFTS
NORTH...COMBINATION OF SHEAR AND INSTABILITY WARRANTS A SEVERE
THREAT. TORNADO WATCH CURRENTLY IN EFFECT UNTIL 8PM FOR THE SOUTHERN
TIER OF OUR FA. SEVERE STILL POSSIBLE AFTER 8PM AHEAD OF THE MAIN
COLD FRONT. MODELS INDICATE CONSIDERABLE INSTABILITY CONTINUING
AHEAD OF THE MAIN COLD FRONT WITH CONSIDERABLE LOW AND MID LEVEL
JET. SOME TSRA CURRENTLY DEVELOPING AHEAD OF MAIN FRONT ACROSS W
GA. MAIN COLD FRONT TO COME THROUGH LATE TONIGHT/EARLY SUNDAY
MORNING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
CLEARING AND BREEZY CONDITIONS EXPECTED BEHIND THE FRONT SUNDAY.
LATEST INDICATIONS ARE THAT WIND SPEEDS COULD REACH LAKE WIND
ADVISORY CRITERIA. WINDS SHOULD DIMINISH SUNDAY NIGHT...AND HIGH
PRESSURE WILL BUILD IN MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS AND ECMWF INDICATE A SYSTEM OR TWO TO AFFECT US MID TO LATE
WEEK. SOME TIMING UNCERTAINTIES EXIST. 00Z ENSEMBLE MOS GUIDANCE
INDICATE QUITE A SPREAD IN POPS WITH HIGH STANDARD DEVIATIONS.
GENERALLY ACCEPTED HPC GUIDANCE...BUT CAPPED THE POPS AT 50 FOR
NOW DUE TO ABOVE UNCERTAINTIES.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HIGH LOW-LEVEL MOISTURE WITH ISENTROPIC LIFT WILL CONTINUE AHEAD OF
THE COLD FRONT. ALL GUIDANCE POINTS TOWARD MVFR OR IFR CONDITIONS
THROUGH THE EVENING. EXPECT THERE WILL BE NUMEROUS SHOWERS AND
POSSIBLY THUNDERSTORMS AHEAD OF THE STRONG FRONT. IFR CONDITIONS
WILL OCCUR IN SOME OF THE SHOWERS AND THUNDERSTORMS WITH THE
POTENTIAL FOR STRONG WINDS. THE COLD FRONT WILL CROSS THE AREA IN
THE 09Z-12Z TIME-FRAME. IT WILL BE BREEZY BEHIND THE FRONT.

EXTENDED AVIATION OUTLOOK...STRONG WESTERLY WINDS WILL CONTINUE
THROUGH SUNDAY AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 4 AM TO 11 PM EDT SUNDAY FOR SCZ015-
     016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 4 AM TO 11 PM EDT SUNDAY FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...31
NEAR TERM...31
SHORT TERM...31
LONG TERM...31
AVIATION...73
Hazardous weather outlook, Mar 28, 3:23 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
323 PM EDT SAT MAR 28 2009

GAZ040-063-064-SCZ015-016-018-020>022-025>029-290030-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-
323 PM EDT SAT MAR 28 2009

...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ065-077-SCZ030-031-035>038-041-290030-
RICHMOND-BURKE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
323 PM EDT SAT MAR 28 2009

...TORNADO WATCH 90 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 28, 2:33 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT SAT MAR 28 2009

SCZ041-281930-
BAMBERG-
233 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS LIKELY IN BAMBERG COUNTY...

THUNDERSTORMS APPROACHING FROM THE SOUTHWEST WILL MOVE INTO PARTS
OF BAMBERG COUNTY BETWEEN 300 PM AND 400 PM.

THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.

A TORNADO WATCH IS IN EFFECT. REMEMBER...A SMALL INTERIOR ROOM
ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM
SEVERE THUNDERSTORMS AND TORNADOES.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

JL
Special weather statement, Mar 28, 4:04 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT SAT MAR 28 2009

SCZ028-031-036>038-041-282100-
BAMBERG-CALHOUN-CLARENDON-ORANGEBURG-RICHLAND-SUMTER-
404 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WERE AFFECTING BAMBERG...CALHOUN...
CLARENDON...ORANGEBURG...RICHLAND AND SUMTER COUNTIES...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
ORANGEBURG TO SMOAKS...OR ALONG A LINE EXTENDING FROM 16 MILES WEST
OF ORANGEBURG TO 14 MILES WEST OF SAINT GEORGE...MOVING NORTHEAST AT
30 MPH.

PEOPLE IN CALHOUN...EASTERN BAMBERG...ORANGEBURG...SOUTHEASTERN
RICHLAND...SOUTHWESTERN SUMTER AND WESTERN CLARENDON
COUNTIES...INCLUDING THE CITIES OF BRANCHVILLE...ORANGEBURG...AND
HOLLY HILL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:21 PM EDTAreal Flood AdvisoryCAERichland114 min
Mar 28, 2:48 PM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more32 hr
Mar 28, 4:33 PM EDTSevere Thunderstorm WarningCAEOrangeburg57 min
Mar 28, 5:05 PM EDTTornado WarningCAEClarendon, Orangeburg55 min
Mar 28, 6:21 PM EDTRiver Flood WatchCAECalhoun, Lexington, Richland21 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.